Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

3rd day out transf/caudal epidural block headache

Need advice from anyone who has had a side effect from spinal blocks:

I had my third set of injections this past Monday (8/24). Midday Tuesday had unbelievable pain in back of skull, neck and at base of skull, extending out to ears. Does not fit mold of spinal headache per discussion with awesome nurse of dr who performed the transformenal and caudal injections. This is the third set of shots I have had in the month of August. The first one worked for a week with great relief to pain in back and legs. The second one a week and half later gave relief for 48 hours. Both were transformenal bilateral with no major side effect, (second one I did have a baby headache).

Never in my life felt the pain of the headache I have had on and off since yesterday. I'm meeting it with ice on back and neck, laying, high amounts of caffeine and just started ibuprofen today, two every four hours. The start of ibuprofen has taken pain from 7 to 2 as long as I stay still and ice and drink coffee. Cancelled physical therapist appt because in too much pain and he on phone concurred with nurse that it is not spinal headache, since it doesn't immediately dissolve when laying flat. Thinks muscle spasms.

When I'm at 7 I can barely keep eyes open and I feel heavy. But I'm at 2 more than 7. Seven was yesterday when I didn't know what the heck. 7 today after waking feeling awesome and then immediately plummeting when showering to 7.

So my question is, anyone else? How long did it last? How did you cope - am I missing anything? Nurse said to expect this to continue another 24 hours and dissolve. Hoping she is right. Meanwhile, shot didn't work and legs and back starting to hurt back to 5/6. Numbness and creepy crawly legs returning, grrrr.

Happy news is this is it of epidurals for me this time, ct scan set for Monday, neuron appt the next week to take all my data and determine how we do the next fusion.


  • Today the headache came on after shower, while laying down. Took ibuprofen immediately and ice, slept. A very awesome development from last night, upright walking slow with no pain in legs. That continues today. I'm frustrated that I just woke because of searing pain in center of back and headache still. Took breakthrough meds and happy they work when this happens. So it's a happy day to walk upright and look normal. It's frustrating to have back ache and the headaches.

    I really also want to say it feels so good to share this honestly and thankful for anyone who reads and just understands what this is like. Any responses helpful for the headache thing: when did your post epidural headaches stop? Anyone?
  • Personally I know 1 friend who had a 3 series Epidural sessions. I had 2 scripts about 4 yrs ago after hip replacement and cancelled my appts....couldn't do them. To me, they are just too unknown for our own body and too much risk. Hope you will feel better. My friend says she did good with these injections...she has taken steroids a lot of her life and does now deal with osteoporosis. These steroids are called the best and worst drugs.

    I've had OA and lower back issues (mess) for about 60 yrs and worked with all alternative workers....this has been my way to go with it all. Take care.
    Bodywide OA, Fibro and complications from Hip Replacement.
  • Thanks Caroline. It feels good to be heard. I know others have had side effects from our therapies, and I read them. It really isn't until you have them that you can have an appreciation for the situation. Here we are all proactively and as positively as possible trying to manage a chronic and constant pain situation, and then having side effects can really set you back. I appreciate this forum for the comforting words you gave and wish you peace from pain. I do hope I hear from someone who has had this side effect and can tell me how they managed, how long it went. Obviously by not hearing I'm hopeful no one has endured it. But still, wishing for the headaches to end. Thanks again
  • And then like that, she breathed!

    Pt concentrated on the neck and said it was muscle spasms. They are now gone. It's like I have a nice shiny new head! Couple that with injection success, I'm living in a very tolerable pain managed zone for the first time in a week. I am no longer surviving, I'm living!
    I'm frustrated when I feel this amazing because I know I cannot return to what I normally would do, which is anything and everything. My injections always wear off. Once I got a week, sometimes hours. So I'm in a place of trying to be purposeful and mindful of energy spent. Trying to mellow, and most of all be happy that I'm able to move. It is difficult because I could easily mourn what I used to be able to do in a Moment like this. But I don't want the pain to return, so I find meditation on the now is helpful.
  • Lol, but not really. The headache came back. It's in my shoulders and neck. Used tens and heat. I never thought to ask the therapist why I was having muscle spasms for l5-s1 injections in the first place. I just reacted to the wonderful feeling of them being gone in that movement. Why didn't I ask him? He did say that when I get them it was so bad because I tensed more and fed them. So this time, I'm not tensing...mindful relaxing. But it still hurts. Anyone out there at all have these kind of side affects from injections? Anyone??? Legs starting to fail again..shot not lasting. Coupled with the muscle spasm/headache.......frustration!
    Since I'm gonna turn this post into journaling I might as well note the cane post- extremely helpful. Reminded me not to worry what people think of me using one anymore. Used it in my thirties. Been using a walker. I will feel better about myself on days I go out with the cane. Walker is such a cumbersome item to pull out of car. Cane can go right in with me.
Sign In or Register to comment.